Virginia, 2014Winter Storm in Virginia, March 16 to 17, 2014
March 16 to 17, 2014 · NWS RNK · 2 events in 2 counties and zones
Low pressure ejecting out of the Southern Plains sent precipitation northeast into the region early on the 17th with cold high pressure building in from the north producing a strong cold-air damming setup. This allowed for a change from rain to snow, then sleet followed by some freezing rain during the end of the event.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure ejecting out of the Southern Plains sent precipitation northeast into the region early on the 17th with cold high pressure building in from the north producing a strong cold-air damming setup. This allowed for a change from rain to snow, then sleet followed by some freezing rain during the end of the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 16, 11:52 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Mar 16, 11:52 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 PM EDT SUN MAR 16 2014
.SYNOPSIS...
AN AREA OF LOW PRESSURE ALONG THE MISSISSIPPI RIVER VALLEY WILL
TRACK THROUGH THE SOUTHEASTERN STATES TODAY. THE DEVELOPING
WINTER ASPECTS OF THIS SYSTEM WILL UNFOLD THIS AFTERNOON AND
TONIGHT AS THE STORM MOVES OFF THE CAROLINA COAST. A LARGE AND
STRONG AREA OF HIGH PRESSURE WILL WEDGE ALONG THE APPALACHIANS
TONIGHT. ANOTHER STRONG UPPER LEVEL DISTURBANCE WILL DART ACROSS
THE GULF OF MEXICO MONDAY NIGHT ALSO MOVING ALONG THE COAST
TUESDAY. IT MAY TAKE A COLD FRONT MOVING THROUGH OUR REGION
WEDNESDAY NIGHT AND THURSDAY TO FINALLY DISLODGE THE WEDGE.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1205 PM AM EDT SUNDAY...
YOUTUBE BRIEFING POSTED AND LINKED ON FACEBOOK AND TWITTER. MADE
MORE ADJUSTMENTS TO POPS AND TEMPERATURES FOR EARLY THIS
AFTERNOON. MORE CHANGES THIS AFTERNOON...
AS OF 1019 AM EDT SUNDAY...
SLOWED THE ONSET OF THE OVER RUNNING RAIN THIS MORNING...WITH
WSR-88D IMAGES AND SFC OBS SHOWING SLOWER ADVANCE NORTH. ADJUSTED
TEMPERATURES UP THIS MORNING WITH SFC OBS AND MODEL TRENDS. THUS
RAISED HIGH TEMPERATURES IN A FEW LOCATIONS. CONCERNS OVER DRY
SLOT SEEN ON GFS AND POTENTIAL FOR CONVECTION TO SOUTH HINDER
FORCING AND MOISTURE TRANSPORT. WILL HOLD WITH CURRENT WINTER
HEADLINES AT THIS TIME. MORE ADJUSTMENT LATER TODAY...
AS OF 305 AM EDT SUNDAY...
COMPLEX MARCH WINTER STORM TO AFFECT THE REGION HEADING INTO THIS
AFTERNOON WITH INIT LOW PRESSURE WORKING THROUGH THE LOWER MISS
VALLEY TODAY BEFORE GIVING WAY TO A COASTAL LOW TONIGHT. LEADING
BATCH OF ARCING HEAVIER PRECIP LOOKS TO ZIP NE TOWARD THE AREA THIS
MORNING AS STRONG ISENTROPIC LIFT DEVELOPS ALONG THE LEADING NOSE OF
THE UPPER JET TO THE SW. AT THE SAME TIME...DRIER/COLD AIR WILL
CONTINUE TO BLEED IN FROM THE NW AS CONFLUENCE TO THE NORTH TENDS TO
BLOCK THIS SYSTEM FARTHER SOUTH. TIMING APPEARS A BIT SLOWER GIVEN
THE DRY MID LEVELS SO SLOWED DOWN THE ONSET A BIT THIS MORNING. OTRW
MAIN BATCH OF LIFT TO PASS ACROSS FROM MID AFTERNOON THROUGH THIS
EVENING THEN TAPER SOME AS THE UPPER LEVELS DRY UNDER THE NOSE OF
THE DRY SLOT. PRECIP INITIALLY LIKELY TO BRIEFLY BE MOSTLY RAIN
BEFORE STRONG EVAPORATIVE COOLING QUICKLY COOLS THE COLUMN
PROVIDED HEAVIER RATES.
GUIDANCE REMAINS RATHER CONSISTENT IN HAVING MOSTLY SNOW NORTH OF
THE HWY 460 CORRIDOR WITH A MORE MIXED NATURE NEW RIVER AND SW TO
MOSTLY RAIN DURING THE DAYLIGHT HOURS IN MUCH OF NW NC. HOWEVER
EXPECT EVEN THE NRN NC RIDGES COULD GET IN ON SOME SNOW AT THE
ONSET PER STRONG COOLING. AMOUNTS REMAIN VERY TRICKY GIVEN TIME OF
YEAR DURING THE DAY AND POTENTIAL FOR THE QPF TO BE LESS WITH MORE
OF A DRY SLOT PER AN EVENT A COUPLE WEEKS BACK. HOWEVER PROFILES
AND ISOTHERMAL NATURE TO FORECAST SOUNDINGS SUGGEST SOME BANDING
POTENTIAL ESPCLY NORTH HALF CLOSER TO THE UPPER DEFORMATION AXIS
THAT WILL SET UP LATER IN THE DAY BUT PERHAPS JUST NORTH OF THE
NORTHERNMOST CWA. LATEST EURO CONTINUES TO PEG THE GREENBRIER
VALLEY EAST ACROSS THE HIGHLANDS TO NORTH OF LYH WITH 6-10 INCHES
AND 4-6 ROA TO BUCKINGHAM WHILE HAVING A VERY SHARP CUTOFF TO THE
SOUTH WHERE MORE SLEET LIKELY AS WARMING ALOFT DEVELOPS A BIT
AFTER THE INITIAL EVAPORATIVE COOLING. THUS HAVE ADDED A FEW MORE
COUNTIES IN THE EAST TO THE WARNING WHERE DEEPER COLDER AIR WILL
RESIDE WHILE RUNNING WITH AN ADVISORY FOR MUCH OF THE NEW RIVER
VALLEY SW INTO NW NC TO COVER BOTH SNOW/SLEET POTENTIAL EARLY AND
SOME ICING OVERNIGHT ALONG THE EASTERN SLOPES WHEN THE PRECIP
BECOMES LIGHTER. WENT IN BETWEEN MOS TEMPS WITH SOME BUMP IN
VALUES EARLY THEN QUICKLY FALLING AT THE PRECIP ONSET.
DEEP MOISTURE EXITS AFTER MIDNIGHT WHILE LOW LEVEL TEMPS FALL TO
BELOW FREEZING MOST SPOTS UNDER THE ENHANCED WEDGE PER LOW PRESSURE
ALONG THE COAST. THIS MAY ALLOW ICING TO DEVELOP ALONG THE SRN BLUE
RIDGE AND EVEN INTO SOUTHSIDE VA AND THE PIEDMONT OF NW NC. ALTHOUGH
IFFY ACROSS THE FAR SOUTH...LIKELY ENOUGH LATE TONIGHT TO PERHAPS
CAUSE PROBLEMS SO AFTER COORDINATION WITH SURROUNDING SITES HAVE
HOISTED A WINTER WX ADVISORY ELSEWHERE OVER THE SE SECTIONS FOR
TONIGHT INTO MONDAY.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 345 AM EDT SUNDAY...
ALL MODELS HAVE BACKED OFF SUGGESTION OF ANOTHER ROUND OF
SIGNIFICANT SNOW ON MONDAY...WITH THE EXCEPTION OF GREENBRIER/
BATH/ROCKBRIDGE/AMHERST. IMPRESSIVE JET MAX AND UPPER LEVEL
DISTURBANCE ARRIVE BUT MOISTURE ISN'T DEEP ENOUGH FOR MORE THAN
PERHAPS AN INCH OR TWO ACROSS THESE ROW OF COUNTIES. QPF ELSEWHERE
SHOULD BE LIGHT...AND THE WARM NOSE FROM LATE SUNDAY NIGHT WILL
CONTINUE INTO MONDAY...SUCH THAT HWY 460 AND POINTS SOUTH SHOULD
ONLY SEE LIGHT QPF WHICH WOULD BE A MIXTURE OF SLEET AND POSSIBLY
SOME FREEZING DRIZZLE. WEDGE HOLDS TOUGH SO VERY CHILLY FOR MID
MARCH...WITH EVEN STRONGER SUN ANGLE NOT MAKING MUCH OF A DIURNAL
FOR MAX T.
FOCUS THEN SHIFTS TO LATE MONDAY NIGHT. ANOTHER STRONG DISTURBANCE
MOVES OFF THE SE COAST WITH BOTH THE ECMWF/GFS IN AGREEMENT WITH
REGARDS TO AN AREA OF PRECIP MOVING INTO EITHER NW NC OR THE NC
PIEDMONT. CONSIDERING MODELS STRUGGLE WITH THE NORTHERN EXTENT OF
STRATIFORM PRECIP...WILL NEED TO WATCH TO SEE IF THIS GETS SHOVED A
LITTLE FURTHER NORTH. NONETHELESS...MODELS ONLY KICKING OUT ABOUT
0.10" OF QPF. HOWEVER...LITTLE RISE IN TEMPS MONDAY FOLLOWED BY
PERSISTENT EASTERLY OR NE UPSLOPE COMPONENT SHOULD PUSH TEMPS BELOW
FREEZING WHEN THIS PRECIP ARRIVES. THUS...THERE COULD BE SOME FAIR
AMOUNTS OF ICE ACCUMULATION WITH FREEZING RAIN AFTER MIDNIGHT MONDAY
INTO TUESDAY DAWN. PINPOINTING THIS AREA OF PRECIP IS GOING TO PROVE
DIFFICULT BUT THIS EVENT COULD VERY WELL MERIT A FREEZING RAIN
ADVISORY. WEDGE STARTS TO BREAK ACROSS EXTREME SW VA AND NW NC BUT
NEW RIVER VALLEY AND SOUTHERN SHENANDOAH MAY STAY LOCKED IN TO THE
COLDER TEMPS TUESDAY. CAN FORESEE A BIG DIFFERENCE IN TEMPS BETWEEN
WYTHEVILLE AND BLACKSBURG FOR HIGHS. STILL SOME EASTERLY FLOW AND
WEDGE HOLDING BARELY COULD PRODUCE SOME FREEZING DRIZZLE OR JUST
DRIZZLE AND FOG OVER THE REMAINING SOUTHERN SHENANDOAH
SNOWPACK TUESDAY NIGHT.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 330 PM EDT SATURDAY...
FROM WEDNESDAY THROUGH FRIDAY...MODEL GUIDANCE IS IN FAIRLY UNIFORM
AGREEMENT OF PROGRESSING A CLOSED UPPER LEVEL LOW PRESSURE SYSTEM
FROM THE WESTERN GREAT LAKES REGION EASTWARD TO JUST NORTH OF THE
CANADIAN MARITIMES. ACROSS OUR REGION...LOW LEVEL FLOW WILL BE SUCH
THAT A FETCH OF ATLANTIC MOISTURE WILL BE IN PLACE WITH THE APPROACH
OF THE UPPER LOW/S TROUGH AXIS. WE ARE EXPECTING SOME LIGHT RAIN
ACROSS MAINLY NORTHERN AND EASTERN PART OF THE AREA DURING THE DAY
WEDNESDAY. SOME LIGHT FREEZING RAIN WILL BE POSSIBLE ACROSS THESE
AREAS EARLY WEDNESDAY PRIOR TO TEMPERATURE RISING ABOVE FREEZING.
WEDNESDAY NIGHT INTO EARLY THURSDAY...THE COLD FRONT ASSOCIATED WITH
THE UPPER SYSTEM IS PROGGED TO MOVE THROUGH OUR AREA. WE ARE
EXPECTING SOME ISOLATED TO SCATTERED RAIN OR SNOW SHOWERS ACROSS
THE MOUNTAINS.
ONCE THE FRONT MOVES THROUGH...HIGH PRESSURE WILL BUILD INTO THE
AREA AND BRING MILDER WEATHER AND DRY CONDITIONS. WHILE THE HIGH IS
APPROACHING...A TIGHT PRESSURE GRADIENT WILL KEEP GUSTY CONDITIONS
ACROSS THE AREA ON THURSDAY.
THE NEXT CHANCE FOR PRECIPITATION FOR THE REGION WILL BE ON
SATURDAY. A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA
WITH SHOWERS ACROSS THE AREA. CONVECTIVE INDICES OFFER THE
POTENTIAL FOR SOME ISOLATED THUNDERSTORMS SATURDAY AFTERNOON ACROSS
THE CENTRAL AND EASTERN PARTS OF THE AREA.
TEMPERATURES THROUGH THE PERIOD WILL GRADUALLY MODERATE THROUGH THE
PERIOD. ON WEDNESDAY...SNOW COVER ACROSS CENTRAL AND NORTHERN PARTS
OF THE AREA WILL CONTINUE YIELD HIGH TEMPERATURES BELOW
GUIDANCE...LIKEWISE WEDNESDAY NIGHT. HIGHS WEDNESDAY WILL RANGE
FROM THE MID TO UPPER 40S NORTH TO THE MID TO UPPER 50S SOUTH. BY
SATURDAY...HIGHS WILL RANGE FROM THE UPPER 50S TO LOWER 60S IN THE
MOUNTAINS TO THE MID TO UPPER 60S ACROSS THE PIEDMONT.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 1250 PM EDT SUNDAY...
VFR CLOUD BASES WILL LOWER...THEN TRANSITIONING TO MVFR THIS
AFTERNOON AND IFR CIGS BY SUNDAY AFTERNOON/EVENING. VISIBILITY
RESTRICTIONS WILL FOLLOW WITH VSBYS FALLING BLO 3SM LATER THIS
AFTERNOON AS RAIN SPREADS NORTHEAST ACROSS THE REGION.
COLD AIR ARRIVING FROM THE NORTH LATER THIS AFTERNOON INTO
TONIGHT WILL RESULT IN A CHANGE FROM RAIN TO SNOW AND SLEET FOR
ALL TERMINALS ALONG AND NORTH OF HIGHWAY 460. BASED ON LATEST
GUIDANCE...SLOWED DOWN THE ARRIVAL OF SNOW A FEW HOURS...AND SOME
IFR CIGS MAY BE EXPERIENCED SUNDAY AFTERNOON. A COMBINATION OF
SNOW AND OR DRIZZLE ALONG WITH LOW CIGS WILL THEN RESULT IN
IFR/LIFR CONDITIONS FROM SUNDAY NIGHT INTO MONDAY. WARMING AND
DRYING ALOFT MAY TRANSITION MUCH OF THE PRECIP FOR ROA/BCB/LYH TO
FREEZING DRIZZLE NEAR DAWN MONDAY...AS PRECIP SLOWS AFTER MIDNIGHT
INTO MONDAY MORNING.
LOW TO MEDIUM CONFIDENCE IN CEILINGS AND VISIBILITIES DURING THE
TAF PERIOD. MEDIUM CONFIDENCE IN WIND FORECAST.
.EXTENDED AVIATION DISCUSSION...
SUB VFR CONDITIONS WILL REMAIN IN PLAY THROUGH TUESDAY...THE
UPPER LEVEL TROUGH LINGERING POTENTIALLY INTO TUESDAY NIGHT. A
COLD FRONT IS EXPECTED TO CROSS THE AREA WEDNESDAY...SWEEPING THE
AREA FREE OF CLOUDINESS BY WEDNESDAY NIGHT. VFR CONDITIONS ARE
EXPECTED TO RETURN FOR THE 2ND HALF OF THE WORK WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING UNTIL 2 PM EDT MONDAY FOR VAZ018>020-
022>024-034-035-045>047.
WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR VAZ010>017-
032-033.
WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 2 PM EDT
MONDAY FOR VAZ043-044-058-059.
NC...WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR NCZ001-002-
018.
WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 2 PM EDT
MONDAY FOR NCZ003>006-019-020.
WV...WINTER STORM WARNING UNTIL 2 PM EDT MONDAY FOR WVZ043>045.
WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR WVZ042.
&&
SYNOPSIS...KK/KM
NEAR TERM...JH/KK
SHORT TERM...KM
LONG TERM...DS
AVIATION...JH/KM/PMHazardous weather outlook, Mar 16, 5:03 AM EST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 AM EDT SUN MAR 16 2014
VAZ010>014-016-017-032-033-WVZ042-171015-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-PATRICK-FRANKLIN-
MERCER-
603 AM EDT SUN MAR 16 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 PM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
A COMPLEX AREA OF LOW PRESSURE WILL BRING WINTER PRECIPITATION
THIS AFTERNOON AND TONIGHT. MODERATE SNOW AND SLEET ACCUMULATIONS
ARE POSSIBLE ALONG WITH SOME LIGHT ICING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ018>020-023-024-035-047-WVZ043>045-171015-
CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-BUCKINGHAM-
SUMMERS-MONROE-GREENBRIER-
603 AM EDT SUN MAR 16 2014
...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 PM
EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
A COMPLEX AREA OF LOW PRESSURE WILL BRING SNOW AND SLEET THIS
AFTERNOON AND TONIGHT. MODERATE TO HEAVY SNOW AND SLEET
ACCUMULATIONS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009-171015-
TAZEWELL-SMYTH-
603 AM EDT SUN MAR 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
A PERIOD OF SNOW OR SLEET WILL BE POSSIBLE THIS AFTERNOON AND
EVENING BUT ONLY LIGHT ACCUMULATIONS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-171015-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
603 AM EDT SUN MAR 16 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM
EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
PERIODS OF SLEET AND FREEZING RAIN WILL BE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
A PERIOD OF FREEZING RAIN IS POSSIBLE INTO DAWN TUESDAY. ICE
ACCUMULATIONS MAY NECESSITATE A FREEZING RAIN ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ043-044-058-059-171015-
HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
603 AM EDT SUN MAR 16 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM
EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
A COMPLEX STORM SYSTEM COULD BRING A WINTRY MIX OF SNOW...SLEET
AND FREEZING RAIN SUNDAY THIS EVENING AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ022-034-045-046-171015-
ROANOKE-BEDFORD-CAMPBELL-APPOMATTOX-
603 AM EDT SUN MAR 16 2014
...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 PM
EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
A COMPLEX AREA OF LOW PRESSURE WILL WILL BRING WINTER
PRECIPITATION THIS AFTERNOON AND TONIGHT. MODERATE SNOW AND SLEET
ACCUMULATIONS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ015-171015-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
603 AM EDT SUN MAR 16 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 PM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
A COMPLEX AREA OF LOW PRESSURE MAY BRING A PERIOD OF LIGHT WINTRY
MIX THIS AFTERNOON AND SOME LIGHT ICING NEAR THE BLUE RIDGE
TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
A PERIOD OF FREEZING RAIN IS POSSIBLE INTO DAWN TUESDAY. ICE
ACCUMULATIONS MAY NECESSITATE A FREEZING RAIN ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Rockbridge
- When
- March 16, 2:00 PM EST to March 17, 12:00 PM EST
- Where
- Rockbridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Various sources reported snowfall totals ranging from 2 to 6 inches with about 0.3 inches of sleet and then a trace of freezing rain toward the end of the event.
Winter Storm, Amherst
- When
- March 16, 3:00 PM EST to March 17, 1:00 PM EST
- Where
- Amherst forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Various sources reported snowfall totals of around 3 inches with about 0.3 inches of sleet and then .05 inches of freezing rain toward the end of the event.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, March 16, 20141 death · 1 event
- High Surf in California, March 16, 20141 death · 1 event
- Heavy Snow in Delaware, March 16 to 17, 201415 injured · 4 events
- Flash Flood and Hail in Alabama, March 16, 2014$285,000 · 78 kt wind · 12 events
- Flooding and Lightning Strike in Florida, March 16 to 22, 2014$209,000 · 3 events
- Damaging Winds and Lightning Strike in Georgia, March 16, 2014$70,000 · 55 kt wind · 9 events
- Heavy Snow in West Virginia, March 16 to 17, 201425 events
- Winter Storm in Virginia, March 16 to 17, 201425 events
- Winter Storm and Winter Weather in Arkansas, March 16, 20141 injured · 9 events
- Winter Storm and Winter Weather in Maryland, March 16 to 17, 201415 events
- Heavy Snow and Winter Weather in New Jersey, March 16 to 17, 201415 events
- Winter Storm and Winter Weather in Virginia, March 16 to 17, 201414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507869, 507870.